Wyoming, 2016

Winter Storm in Wyoming, April 15 to 17, 2016

April 15 to 17, 2016 · NWS CYS · 29 events in 13 counties and zones

A strong low pressure system stalled over the central Rockies and produced a prolonged period of moderate to heavy snowfall and gusty northeasterly winds up to 50 mph across much of south central and southeast Wyoming. Interstate 80 from the Nebraska border to Rawlins and Interstate 25 from the Colorado border to Wheatland were closed due to icy conditions from considerable blowing and drifting…

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong low pressure system stalled over the central Rockies and produced a prolonged period of moderate to heavy snowfall and gusty northeasterly winds up to 50 mph across much of south central and southeast Wyoming. Interstate 80 from the Nebraska border to Rawlins and Interstate 25 from the Colorado border to Wheatland were closed due to icy conditions from considerable blowing and drifting snow. Snow totals ranged from six to as much as 39 inches, heaviest over the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 14, 10:32 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 14, 10:32 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 PM MDT THU APR 14 2016

.UPDATE...
ISSUED AT 847 PM MDT THU APR 14 2016

RADAR/IR SATELLITE TRENDS INDICATED THE FRONTAL BAND OF RAIN/SNOW
SHOWERS WITH EMBEDDED THUNDER TRANSLATING SLOWLY EAST ACROSS
EAST/SOUTH CENTRAL WY...WITH MORE SCATTERED SHOWERS AND A FEW
THUNDERSTORMS MOVING NORTHEAST INTO THE NE PANHANDLE. TEMPERATURES
DROPPED FROM 57 TO 33 DEGREES AT RWL AS THE SHOWERS MOVED THROUGH.
UPDATED THE GRIDS THIS EVENING TO INCREASE POPS TO LIKELY ALONG
AND WEST OF A LUSK TO CENTENNIAL LINE...TAPERING TO SCATTERED
TO THE EAST. THERE WILL BE A BREAK IN THE PRECIPITATION LATER
TONIGHT...FOLLOWED BY A RESURGENCE THROUGH THE DAY FRIDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 300 PM MDT THU APR 14 2016

VERY ACTIVE FRIDAY AND SATURDAY ACROSS SE WYOMING INITIALLY AS A
STRONG PACIFIC STORM SYSTEM DIVES SOUTHEAST INTO THE GREAT BASIN
REGION. THIS STORM WILL THEN IMPACT WESTERN NE LATE FRIDAY NIGHT
AND INTO SATURDAY.

FOR TONIGHT AND INTO EARLY FRIDAY...SCATTERED RAIN SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE WITH A SMALL THREAT OF HAIL
AND GUSTY WINDS. ACTIVITY MAY ACTUALLY LINGER THROUGH MOST OF
TONIGHT AS THE POTENT STORM SYSTEM BEGINS TO DIG SOUTHWARD INTO
THE GREAT BASIN REGION. SHOWERS AND TSTORMS WILL GRADUALLY PUSH
NORTHEAST INTO THE DAKOTAS AFTER MIDNIGHT AS THE INITIAL SHORTWAVE
DISTURBANCE ALOFT LIFTS NORTHWARD. MAY NEED TO MONITOR THE
POTENTIAL FOR FOG ACROSS WESTERN NEBRASKA DEPENDING ON HOW MUCH
RAIN FALLS AND IF SKIES CLEAR ENOUGH. AT THIS TIME...EXPECT TOO
MUCH CLOUD COVER TO ADD FOG TO THE FORECAST.

MAJOR SPRING STORM STILL ON TRACK TO BEGIN FRIDAY. THIS STORM
WILL IMPACT THE AREA THROUGH THE WEEKEND AND POTENTIALLY EARLY
NEXT WEEK. AFTER A LULL FRIDAY MORNING...PRECIPITATION WILL
DEVELOP ACROSS CARBON AND ALBANY COUNTIES LATE MORNING/EARLY
AFTERNOON AS THE UPPER LEVEL LOW DIGS SOUTHEAST AND UPPER LEVEL
DIFFLUENCE COMBINES WITH FRONTOGENESIS AND UPSLOPE FLOW. MOST
LOWER ELEVATIONS WILL BEGIN AS RAIN OR RAIN/SNOW MIX IN THE
AFTERNOON WITH THE SNOW LEVEL STILL BETWEEN 7000 TO 8000 FEET.
FURTHER EAST...STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS WESTERN NEBRASKA. HOWEVER...BELIEVE THIS ACTIVITY WILL BE
VERY ISOLATED AT BEST SINCE CLOUD COVER IS EXPECTED TO RAPIDLY
INCREASE IN THE AFTERNOON. ONE OR TWO STORMS MAY CONTAIN STRONG
WINDS AND LARGE HAIL EAST OF A LINE FROM PINE BLUFFS TO CHADRON.

MOST OF THE ACCUMULATING SNOW OUTSIDE OF THE MOUNTAINS WILL BEGIN
FRIDAY NIGHT AND SATURDAY. ONE IMPORTANT THING TO NOTE IS MODELS
ARE TRENDING COLDER WITH THIS STORM...WITH 700MB TEMPERATURES 2-3
DEGREES CELSIUS COLDER THAN 24 HOURS AGO. LOWERED SNOW LEVELS
ANOTHER 500 TO 800 FEET WITH SNOW LEVELS FALLING TO BETWEEN 4500
TO 5000 FEET BY SATURDAY AFTERNOON. THIS PUTS SOME OF WESTERN
NEBRASKA AND MOST OF EXTREME EASTERN WYOMING IN THE SNOWFALL
POTENTIAL. THEREFORE...EXTENDED WINTER STORM WATCHES TO INCLUDE
EASTERN LARAMIE COUNTY AND SW PLATTE COUNTY FOR THE SAME PERIODS
OF TIME. MAY NEED TO EXTEND THIS WATCH INTO BANNER AND KIMBALL
COUNTIES SINCE MODELS ARE TRENDING COLDER. THE REST OF THE AREA
LOOKS TYPICAL OF ADVISORY IMPACTS...DUE TO THE LACK OF SNOW FROM
NORTHERN CARBON COUNTY NORTHEASTWARD TO CONVERSE AND NIOBRARA
COUNTY. CHADRON TO SIDNEY APPEARS MAINLY RAIN WITH PERIODS OF
RAIN/SNOW MIX. HOWEVER...IF MODELS CONTINUE TO TREND COLDER THAN
THESE AREAS ACROSS WESTERN NEBRASKA MAY SEE LIGHT TO MODERATE SNOW
ACCUMULATIONS AS WELL.

VERY CONFIDENT ABOUT SNOW TOTALS IN MOST MOUNTAIN ZONES...SO
UPGRADE THE WATCHES TO WARNINGS FOR THE SOUTH LARAMIE RANGE AND
SNOWY RANGE. THE SIERRA MADRE RANGE WILL BE TRICKY SINCE WE STILL
EXPECT AROUND ONE FOOT OF SNOW ALONG THE HIGHER PEAKS...BUT MOST
OF THIS AREA WILL LIKELY BE SHADOWED BY THE SNOWY RANGE DUE TO
NORTHEAST WINDS AND MOST OF THE MOISTURE AND LIFT FURTHER TO THE
EAST ACROSS THE PLAINS. THEREFORE...WENT WITH A WINTER WEATHER
ADVISORY FOR THIS AREA.

SLIGHTLY LESS CONFIDENT ACROSS THE LOWER ELEVATIONS...SO WILL KEEP
THE WATCH GOING FOR THE LARAMIE...SARATOGA...AND CHEYENNE AREAS
FOR NOW. THE MAIN QUESTION IS NOT WHETHER IT WILL BE SNOW...BUT
HOW HEAVY WILL THE SNOW FALL AND FOR HOW LONG? THE GFS...SREF...AND
NAM SHOW THE MAIN PART OF THE SNOW STORM STARTING EARLY SATURDAY
MORNING AND CONTINUING THROUGH SATURDAY EVENING...WITH THE NAM A
BIT LATER COMPARED TO THE OTHER MODELS. HOWEVER...THE ECMWF SHOWS
THIS LARGE AREA OF PRECIPITATION...ASSOCIATED WITH THE PEAK
FRONTOGENESIS/DEEP LIFT AND UPPER LEVEL DIFFLUENCE...MUCH FURTHER
EAST AND LATER IN THE FORECAST PERIOD. THIS IS A MAJOR
DIFFERENCE...SO DECIDED NOT TO GO TOO AGGRESSIVE WITH SNOW AMOUNTS
AT THIS TIME AND KEEP THE WINTER STORM WATCH OUT FOR NOW. IN
FACT...ROAD CONDITIONS MAY NOT BE TOO BAD IF MOST OF THE
MODERATE/HEAVY SNOW FALLS DURING THE DAY.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 258 PM MDT THU APR 14 2016

RAIN AND SNOW WILL CONTINUE WIDESPREAD OVER MUCH OF THE CWA
THROUGH SUNDAY AS THE SLOWLY FILLING UPPER LOW MEANDERS AROUND THE
4 CORNERS/WESTERN COLORADO AREA. SOME MODEL DIFFERENCES SHOW UP
FOR EARLY NEXT WEEK WITH THE GFS BRINGING A DRY SLOT OVER MUCH OF
THE AREA DUE TO A MORE NORTHERN POSITION OF THE UPPER LOW WHILE
THE EC KEEPS AMPLE QPF OVER THE CWA THROUGH MONDAY. STILL COLD
ENOUGH FOR SNOW OVER HIGHER ELEVATIONS. GFS SORT OF AN OUTLIER
AND WILL LEAN MORE TOWARDS THE EC SOLUTION FOR NOW...THOUGH WILL
SHIFT BETTER PCPN A BIT NORTH ON MONDAY. PCPN SHOULD END OVER MOST
OF THE CWA MONDAY NIGHT AS THE UPPER LOW CONTINUES TO WEAKEN
THOUGH IT MAY STILL HANG ON OVER PARTS OF THE PANHANDLE INTO
TUESDAY. REMAINING ON THE COOL SIDE THROUGH TUESDAY WITH PLENTY OF
CLOUDINESS. DRY AND MILDER CONDITIONS RETURN FOR WEDS AND THURSDAY
WITH UPPER RIDGING BUILDING TO THE WEST OF THE CWA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1128 PM MDT THU APR 14 2016

WYOMING TAFS...OCCASIONAL IFR AT RAWLINS THROUGH 10Z...THEN
VFR UNTIL 20Z...THEN IFR IN SNOW. VFR AT LARAMIE UNTIL 18Z...
THEN MVFR UNTIL 21Z...THEN IFR IN SNOW. VFR AT CHEYENNE UNTIL
18Z...THEN MVFR UNTIL 00Z...THEN IFR IN SNOW.

NEBRASKA TAFS...ISOLATED THUNDERSTORMS UNTIL 08Z...OTHERWISE
VFR PREVAILS. ISOLATED TO SCATTERED THUNDERSTORMS AFTER 21Z
FRIDAY PRODUCING LOCALIZED MVFR...OTHERWISE VFR PREVAILS.

&&

.FIRE WEATHER...
ISSUED AT 158 PM MDT THU APR 14 2016

RAIN CHANCES WILL BE ON THE INCREASE TODAY AS LOW PRESSURE OVER
OREGON BEGINS TO MOVE INTO NORTHERN UTAH THIS AFTERNOON. THIS LOW
IS FORECAST TO STALL OVER COLORADO FRIDAY THROUGH AT LEAST SUNDAY...
BRINGING SOUTHEAST WYOMING AND NEBRASKA PANHANDLE WIDESPREAD
WETTING RAINS FRIDAY AND EVENTUALLY HEAVY SNOW FRIDAY NIGHT AND
SATURDAY. NO FIRE WEATHER CONCERNS EXPECTED WITH THIS VERY WET
PATTERN SETTING UP.

&&

.HYDROLOGY...
ISSUED AT 158 PM MDT THU APR 14 2016

THERE IS STILL SOME CONCERN FOR AREAL/SMALL STREAM FLOODING ACROSS
WESTERN NEBRASKA THIS WEEKEND AND EARLY NEXT WEEK AS A STRONG
PACIFIC STORM SYSTEM MOVES INTO THE FOUR CORNERS REGION AND STALLS.
PROBABILITIES ARE SOMEWHAT LESS COMPARED TO 24 HOURS AGO AS ONE OF
THE MAIN BANDS OF HEAVY RAIN MAY BECOME STATIONARY A BIT FURTHER
EAST FRIDAY NIGHT AND SATURDAY. IN ADDITION...COLDER AIR WILL PUSH
AS FAR EAST AS THE WESTERN NEBRASKA PANHANDLE BY SATURDAY WHICH
MAY RESULT IN A CHANGE TO SNOW THIS WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 3 PM FRIDAY TO 6 PM MDT SUNDAY FOR
     WYZ114-116-117.

     WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR WYZ112.

     WINTER STORM WATCH FROM LATE FRIDAY NIGHT THROUGH SUNDAY
     AFTERNOON FOR WYZ106-110-113-115-118-119.

NE...NONE.
&&

UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...TJT
HYDROLOGY...TJT/MAJ
Hazardous weather outlook, Apr 14, 4:54 PM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
554 PM MDT THU APR 14 2016

WYZ101>119-160000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
554 PM MDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY...WINTER STORM WATCHES HAVE BEEN EXPANDED
TO THE SOUTHEAST WYOMING PLAINS...CENTRAL LARAMIE RANGE AND
SOUTHWEST PLATTE COUNTY. WINTER STORM WARNINGS ARE IN EFFECT FOR
THE SNOWY AND SOUTH LARAMIE RANGE AND FOOTHILLS. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THE SIERRA MADRE RANGE. WIDESPREAD
ACCUMULATING SNOW IS FORECAST THIS WEEKEND...WITH THE SNOW LEVELS
LOWERING TO 4000 FEET. THE SNOW MAY BE HEAVY AT TIMES...WITH GUSTY
NORTHERLY WINDS CREATING BLOWING SNOW AND POOR VISIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NEZ002-003-019>021-054-055-095-096-160000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
554 PM MDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON AND EVENING
WITH LOCALLY HEAVY RAINFALL POSSIBLE. WIDESPREAD RAIN AND SNOW...
HEAVY AT TIMES IS EXPECTED FRIDAY NIGHT THROUGH SUNDAY. SNOW LEVELS
WILL DROP TO 4000 FEET THIS WEEKEND...WITH SOME SCCUMULATIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 14, 9:12 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1012 PM MDT THU APR 14 2016

NEZ002-003-021-054-055-150445-
MORRILL NE-CHEYENNE NE-KIMBALL NE-DAWES NE-BOX BUTTE NE-
1012 PM MDT THU APR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE...MORRILL...SOUTHEASTERN
DAWES...SOUTHEASTERN KIMBALL AND EASTERN BOX BUTTE COUNTIES UNTIL
1045 PM MDT...

AT 1011 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR BEREA TO BRIDGEPORT STATE
RECREATION AREA TO 10 MILES SOUTH OF DIX...AND MOVING NORTHEAST AT
25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

THUNDERSTORMS WILL BE NEAR...BRIDGEPORT...BRIDGEPORT STATE
RECREATION AREA...NORTHPORT...BEREA AND COURT HOUSE AND JAIL ROCKS
AROUND 1015 PM MDT. POTTER AND WILD HORSE BUTTE AROUND 1035 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BROADWATER.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 31 AND
76.

LAT...LON 4103 10262 4103 10361 4162 10317 4221 10307
      4250 10278 4210 10274 4199 10267 4179 10268
      4174 10264
TIME...MOT...LOC 0411Z 222DEG 21KT 4219 10303 4166 10313 4109 10344

RUBIN
Special weather statement, Apr 14, 9:20 PM MST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 PM MDT THU APR 14 2016

NEZ002-150515-
DAWES NE-
1020 PM MDT THU APR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES COUNTY UNTIL
1115 PM MDT...

AT 1019 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM 11 MILES EAST OF ARDMORE TO 6 MILES
NORTH OF FORT ROBINSON CAMPGROUND...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
DAWES COUNTY.

LAT...LON 4274 10347 4299 10349 4300 10348 4300 10304
TIME...MOT...LOC 0419Z 220DEG 43KT 4299 10344 4277 10346

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 32 inches of snow.

Winter Storm, Sierra Madre Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated 23 inches of snow.

Winter Storm, Sierra Madre Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 25.5 inches of snow.

Winter Storm, Sierra Madre Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 39 inches of snow.

Winter Storm, Sierra Madre Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915 ft) estimated 18 inches of snow.

Winter Storm, Sierra Madre Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 19 inches of snow.

Winter Storm, Sierra Madre Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 30 inches of snow.

Winter Storm, Snowy Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 13 inches of snow.

Winter Storm, Snowy Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 28 inches of snow.

Winter Storm, Snowy Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 16 inches of snow.

Winter Storm, Snowy Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 22 inches of snow.

Winter Storm, Snowy Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 26 inches of snow.

Winter Storm, North Laramie Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
North Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The Windy Peak SNOTEL site (elevation 7900 ft) estimated 12 inches of snow.

Winter Storm, South Laramie Range

When
April 15, 2:00 AM MST to April 17, 2:00 PM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Crow Creek SNOTEL site (elevation 8330 ft) estimated 25 inches of snow.

Winter Storm, Central Carbon County

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Central Carbon County forecast zone
Reported by
CoCoRaHS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Six inches of snow was measured at Sinclair.

Winter Storm, North Snowy Range Foothills

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Eight and a half inches of snow was measured near Elk Mountain.

Winter Storm, Laramie Valley

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Laramie Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

An observer 18 miles south of Rock River measured 8.3 inches of snow.

Winter Storm, Central Laramie Range and Southwest Platte County

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
CoCoRaHS
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

An observer 20 miles southwest of Wheatland measured 6.6 inches of snow.

Winter Storm, Upper North Platte River Basin

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Upper North Platte River Basin forecast zone
Reported by
Public
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Ten inches of snow was reported at Saratoga.

Winter Storm, Laramie Valley

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Laramie Valley forecast zone
Reported by
Law Enforcement
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Laramie.

Winter Storm, Goshen County

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Goshen County forecast zone
Reported by
Law Enforcement
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Six to eight inches of snow was reported at Hawk Springs and La Grange.

Winter Storm, East Platte County

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
East Platte County forecast zone
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Six to eight inches of snow was reported at Chugwater.

Winter Storm, Laramie Valley

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Laramie Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Eleven inches of snow was measured one mile east-northeast of Laramie.

Winter Storm, South Laramie Range Foothills

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Trained Spotter
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Six inches of snow was measured 12 miles south-southeast of Horse Creek.

Winter Storm, Central Laramie County

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Seven inches of snow was measured in northwest Cheyenne.

Winter Storm, Central Laramie County

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Nine inches of snow was measured five miles northeast of Cheyenne.

Winter Storm, Central Laramie County

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Central Laramie County forecast zone
Reported by
NWS Employee
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Seven inches of snow was measured ten miles north of Cheyenne, with two to three foot snow drifts.

Winter Storm, Central Laramie County

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Official NWS Observations
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Ten inches of snow was measured at the NWS in Cheyenne.

Winter Storm, Central Laramie County

When
April 16, 2:00 AM MST to April 17, 2:00 PM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

An observer two miles west of Cheyenne measured 7.4 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638189, 638190, 638192, 638201, 638203, 638205, 638206, 638253, 638255, 638257, 638262, 638264, 638266, 638269, 638602, 638603, 638604, 638605, 638606, 638628, 638629, 638630, 638633, 638634, 638635, 638636, 638637, 638638, 638639.